Cookies

We use cookies to ensure that we give you the best experience on our website. You can change your cookie settings at any time. Otherwise, we'll assume you're OK to continue.

Durham University

Department of Mathematical Sciences

Academic Staff

Publication details for Sunil Chhita

Chhita, Sunil & Toninelli, Fabio Lucio (2019). A (2 + 1)-dimensional anisotropic KPZ growth model with a smooth phase. Communications in Mathematical Physics 367(2): 483-516.

Author(s) from Durham

Abstract

Stochastic growth processes in dimension (2 + 1) were conjectured by D. Wolf, on the basis of renormalization-group arguments, to fall into two distinct universality classes, according to whether the Hessian Hρ of the speed of growth v(ρ) as a function of the average slope ρ satisfies detHρ>0 (“isotropic KPZ class”) or detHρ≤0 (“anisotropic KPZ (AKPZ)” class). The former is characterized by strictly positive growth and roughness exponents, while in the AKPZ class fluctuations are logarithmic in time and space. It is natural to ask (a) if one can exhibit interesting growth models with “smooth” stationary states, i.e., with O(1) fluctuations (instead of logarithmically or power-like growing, as in Wolf’s picture) and (b) what new phenomena arise when v(⋅) is not differentiable, so that Hρ is not defined. The two questions are actually related and here we provide an answer to both, in a specific framework. We define a (2 + 1)-dimensional interface growth process, based on the so-called shuffling algorithm for domino tilings. The stationary, non-reversible measures are translation-invariant Gibbs measures on perfect matchings of Z2 , with 2-periodic weights. If ρ≠0 , fluctuations are known to grow logarithmically in space and to behave like a two-dimensional GFF. We prove that fluctuations grow at most logarithmically in time and that detHρ<0 : the model belongs to the AKPZ class. When ρ=0 , instead, the stationary state is “smooth”, with correlations uniformly bounded in space and time; correspondingly, v(⋅) is not differentiable at ρ=0 and we extract the singularity of the eigenvalues of Hρ for ρ∼0 .